, Volume 30, Issue 2, pp 125-150

Estimation of growth and survival in size-structured cohort data: an application to larval striped bass (Morone saxatilis)

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access


We present a method for estimating growth and mortality rates in size-structured population models. The methods are based on least-square fits to data using approximate models (using spline approximations) for the underlying partial differential equation population model. In a series of numerical tests, we compare our approach to an existing method (due to Hackney and Webb). As an example, we apply our techniques to experimental data from larval striped bass field studies.

Research supported in part under grants at Brown University from the National Science Foundation: UINT-8521208, NSFDMS-8818530 (H.T.B., F.K. and CW.); from the Air Force Office of Scientific Research: AFOSR F49620-86-C-0111 (H.T.B., C.W.); and at University of California, Davis from the Alford P. Sloan Foundation (L.W.B.)